In the wake of a series of overdoses and deaths in Hays County, Texas public health and federal law enforcement agencies have released advisories about multicolored or “rainbow” fentanyl.
The U.S. Drug Enforcement Administration (DEA) warns the colors could lead children to mistake them for candy and make them more appealing to young people.
Fentanyl is a synthetic opioid that is 50 to 100 times more potent than morphine, proving lethal with as little as two milligrams. Symptoms of overdose can include slowed breathing; dizziness or confusion; unresponsiveness; and pale, blue, or cold skin, according to the Texas Department of State Health Services (DSHS).
“In Texas, the incidence of fentanyl-related deaths has climbed sharply, with 214 deaths attributed to fentanyl in 2018 and 1,672 fentanyl-related deaths in 2021,” a nearly 90% increase, according to preliminary data, DSHS reports.
The agency recommends physicians and other health care professionals educate and counsel patients about illicit drug supply, as well as risks for overdose and exposure to highly potent opioids such as illegally manufactured fentanyl.
DSHS also has the following recommendations:
- If symptoms are compatible, consider opioid overdose even in children or patients without a known history of opioid use.
- Use the opioid reversal agent naloxone per protocol when opioid overdose is suspected, and be aware that “more and prolonged administrations may be required to fully reverse an overdose,” DSHS said.
- First responders should practice standard safety precautions, including use of appropriate personal protective equipment.
Public health officials also remind physicians that state law requires them and any person treating an overdose of certain controlled substances to notify DSHS within 24 hours.
Last Updated On
September 29, 2022
Originally Published On
September 27, 2022